Puerto Rico, 2007Volcanic Ashfall in Puerto Rico, March 8 to 11, 2007
March 8 to 11, 2007 · NWS SJU · 1 event in 1 county or zone
S. Virgin Islands during the period from March 8-10.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of a thick layer Saharan dust and and thin layer of volcanic ash from the Montserrat volcano affected Puerto Rico and the U.S. Virgin Islands during the period from March 8-10. Local aviation operations were partially impacted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 7, 11:48 PM AST, 12 minutes earlier.
Area forecast discussion, Mar 7, 11:48 PM AST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1148 PM AST WED MAR 7 2007
.UPDATE...THE 00Z SOUNDING WAS VERY SIMILAR TO THIS MORNINGS AND
A LITTLE DRYER THAN LAST NIGHTS SOUNDING. SHOWERS HAVE INCREASED
SINCE SUNSET...POSSIBLY DUE TO THE MODEST INCREASE IN RELATIVE
HUMIDITY IN THE LOWEST LAYERS OF THE ATMOSPHERE. CONVECTIVE
ACTIVITY IS SPARSE...BUT IN PLACES IT IS INTENSE...ESPECIALLY
NORTHWEST OF AGUADILLA...AND NOW OUTSIDE OF THE FORECAST AREA.
SHOWERS WILL CONTINUE TO BE ISOLATED OVER LAND BUT FLOW APPEARS TO
BE FROM ABOUT 110 DEGREES...AND SOME SHOWERS ARE NOW MOVING
ONSHORE IN PONCE. VOLCANIC ASH IS NO LONGER VISIBLE DUE TO
DARKNESS...BUT FLOW SUGGESTS THAT THE CENTERLINE OF THE VOLCANIC
ASH PLUME FROM MONTSERRAT IS NOW SOUTH OF SAN JUAN AND PERHAPS
EASTERN PUERTO RICO. LATEST MODELS SUGGEST A RETURN TO SOUTHEAST
FLOW AROUND 18Z TODAY. WOULD EXPECT SOME HAZINESS DUE TO ASH TO
CONTINUE TOMORROW. THE GFS IS MUCH DRYER ON THURSDAY EVENING AND
HAVE LOWERED THE POPS THEN. ALSO...ALTHOUGH THE UPPER TROUGH IS
STILL EXPECTED TO PASS THROUGH ON THURSDAY WITH A SMALL
ANTICYCLONIC JETLET OVER THE AREA...THERE HAS BEEN A DRYING TREND
IN THE LOWER LEVEL RELATIVE HUMIDITY SOLUTIONS AND SO DO NOT
EXPECT AS WIDESPREAD SHOWER ACTIVITY AS FORMERLY FORECAST.
NEVERTHELESS...THUNDERSTORMS AND HEAVY SHOWERS WILL BE LIKELY IN
THE NORTHWEST.
THE SYNOPTIC PATTERN CONTINUES TO LOOK SIMILAR TO PREVIOUS
SOLUTIONS...WHICH KEEP HIGHS AND LOWS AND FRONTS NORTH OF THE
LOCAL AREA AND PUERTO RICO AND THE CARIBBEAN FIRMLY ENSCONCED IN
THE TRADE WIND FLOW.
SOMETHING TO WATCH...SPRING APPEARS TO BE COMING. A WEAK EASTERLY
WAVE CAN BE SEEN NEAR 47 WEST...A CONSIDERABLE AMOUNT OF AFRICAN
DUST IS NOTED IN SATELLITE IMAGERY BETWEEN 40 AND 50 WEST WITH
LESSER CONCENTRATIONS TO 60 DEGREES WEST LONGITUDE...AND
THUNDERSTORMS ARE BECOMING MORE FREQUENT IN THE AREA ONCE AGAIN.
IT IS NOT CLEAR THAT WE WILL ACTUALLY FEEL THE EFFECTS FROM ANY OF
THESE THINGS IN THE NEAR FUTURE BUT THE PATTERN IS CHANGING. ALSO
WILL HAVE TO WATCH FOR THE DUST COMPONENT OF THE HAZY LOOK IN THE
ATMOSPHERE SOON.
SMALL CRAFT ADVISORIES STILL EXPECTED FOR INCREASING SEAS TOMORROW
IN OUTER ATLANTIC WATERS AND EXPOSED PASSAGES DUE TO INCREASING
WINDS AND NORTH SWELL.
&&
.PREV DISCUSSION... /ISSUED 508 PM AST WED MAR 7 2007/
DISCUSSION...LITTLE CHANGE EXPECTED IN THE OVERALL WEATHER
PATTERN FOR THE NEXT FEW DAYS...AS ELONGATED MID TO UPPER LEVEL
RIDGE MAINTAINS A MAINLY DRY WEATHER PATTERN ACROSS THE LOCAL
AREA. STILL EXPECT THE COMBINATION OF PASSING AREAS OF CLOUDS AND
EMBEDDED SHOWERS AND SOME DIURNALLY INDUCED CLOUDS AND SHOWERS...
TO PROVIDE SHORT BREAKS IN THE CLEAR SKIES...BUT STILL NO REAL
SIGNIFICANT OR WIDESPREAD RAINFALL IS FORESEEN.
AVIATION...ONGOING VENTING OF ASH AND STEAM CONTINUES FROM THE
MONTSERRAT VOLCANO...AND CURRENT WIND REGIME IS EXPECTED TO
CONTINUE TO CARRY THIS ASH IN A WEST NORTHWEST DIRECTION AND
GENERALLY TOWARD THE LOCAL ISLANDS FOR TONIGHT.
MARINE...GENERALLY EXPECT WINDS OF 20 KNOTS OR LESS AND SEAS OF
4 TO 7 FEET IN EAST AND THEN NORTH SWELLS...ACROSS THE REGIONAL
WATERS THROUGH FRIDAY. THERE IS A PRECAUTIONARY STATEMENT FOR ALL
OF THE LOCAL ATLANTIC AND CARIBBEAN WATERS TONIGHT.
FIRE WEATHER...ONGOING VERY DRY CONDITIONS EXPECTED TO
CONTINUE...ESPECIALLY ACROSS THE SOUTH SECTIONS OF PUERTO RICO
..MAINTAINING A HIGH RISK FOR GRASS AND BRUSH FIRES. ALL LOCAL
RESIDENTS AND VISITORS ARE URGED TO USE EXTRA CAUTION AND DISPOSE
OF ALL FLAMMABLE MATERIALS IN THE PROPER RECEPTACLES.
HYDROLOGY...STILL NO REAL SIGNIFICANT RAINFALL EXPECTED FOR THE
NEXT FEW DAYS IN MOST AREAS...AS THE MAINLY DRY WEATHER PATTERN
CONTINUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 72 85 73 85 / 30 10 0 20
STT 74 83 74 83 / 10 10 0 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
07/12
Hazardous weather outlook, Mar 7, 6:00 AM AST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST WED MAR 7 2007
PRZ001>013-AMZ710>750-081000-
600 AM AST WED MAR 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.TODAY AND TONIGHT...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE
OFFSHORE ATLANTIC WATERS AND ALL CARIBBEAN WATERS WHERE MARINERS CAN
EXPECT SEAS OF 5 TO 7 FEET.
NO SIGNIFICANT RAINFALL IS EXPECTED AND THE POTENTIAL FOR GRASS AND
BRUSH FIRES WILL REMAIN HIGH. NO OTHER HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.
.DAYS TWO THROUGH SEVEN...NO SIGNIFICANT RAINFALL IS EXPECTED AND
THE POTENTIAL FOR GRASS AND BRUSH FIRES WILL REMAIN HIGH. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
VIZ001-002-AMZ710>730-081000-
600 AM AST WED MAR 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.TODAY AND TONIGHT...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE
OFFSHORE ATLANTIC WATERS AND ALL CARIBBEAN WATERS WHERE MARINERS CAN
EXPECT SEAS OF 5 TO 7 FEET.
NO SIGNIFICANT RAINFALL IS EXPECTED AND THE POTENTIAL FOR GRASS AND
BRUSH FIRES WILL REMAIN HIGH. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...NO SIGNIFICANT RAINFALL IS EXPECTED AND
THE POTENTIAL FOR GRASS AND BRUSH FIRES WILL REMAIN HIGH. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU
FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML
Volcanic Ashfall, San Juan and Vicinity
- When
- March 8, 12:00 AM AST to March 11, 12:00 AM AST
- Where
- San Juan and Vicinity forecast zone
- Reported by
- Airplane Pilot
Satellite images,surface observations, some pilot reports and public calls confirmed the presence of Saharan dust and volcanic ash across the U.S. Virgin Islands and Puerto Rico. |
The record’s own kinds of event.
- Dense Fog in Louisiana, March 8, 2007$100,000 · 1 event
- Winter Weather in Colorado, March 8, 20075 events
- Freezing Fog in Virginia, March 8, 20071 event
- Wildfire in U.S. Virgin Islands, March 8 to 9, 20071 event
- Extreme Cold in Alaska, March 8 to 9, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23668.